call 800-774-6145 (Who Answers?) for a free referral.
Codeine is a commonly prescribed pain medication that is used to treat mild to moderate acute pain and can also be used to treat cough. Although rare, codeine allergies do occur and can lead to some dangerous symptoms. Typically, a codeine allergy will not occur with the initial or first exposure of the drug but will most often take place with a subsequent exposure. Often times, codeine allergies are somewhat genetic in scope meaning that if your parents or grandparents are allergic to codeine, you are likely to be allergic to the drug as well.
It is important to recognize that the symptoms of an allergic reaction to codeine are quite different than those related to the general side-effects of the drug. Many people, especially those who do not regularly take pain medications, mistakenly think that the side-effects of codeine such as nausea and vomiting, are actually symptoms of an allergic reaction but in most cases, this is untrue.
Symptoms of an Allergic Reaction to Codeine
Allergic reactions can come on quickly and must be treated quickly to ensure the safety of the patient.
The most common symptoms of an allergic reaction to codeine include:
- Swelling of the lips, tongue or throat
- Itching that is severe or cannot be stopped
- Difficulty breathing or swallowing
Reversing an Allergic Reaction
If you experience symptoms of an allergic reaction after taking a dose of codeine, immediate medical help is recommended to ensure your safety. Swelling of the lips, throat, or tongue or having difficulty breathing are signs of a serious allergic reaction that should be treated promptly with emergency medical care. Epinephrine is often effective at reversing the allergic reaction.
For mild allergic reactions to codeine, replacing the medication with another effective pain medicine is often a suitable method of reducing the risk of additional symptoms from occurring. If allergy symptoms are mild and do not include difficulty breathing or swelling in the face, lips or tongue, discontinue use of the drug and consult your physician for an alternative medication. Your doctor may recommend you take another pain medication such as Demerol for the treatment of pain.